CSN Login
Members Online: 2

You are here

Irrotecan

Vickilg's picture
Vickilg
Posts: 281
Joined: Jan 2011

I'm having terrible fatigue with the Irrotecan and it takes me to a dark place where I just want to stop chemo.   I know irrotecan is powerful but is it worth it if I am on chemo for life.   Even my sweet husband is telling me that I'm just not me any more.  

Sundanceh's picture
Sundanceh
Posts: 4408
Joined: Jun 2009

I'm reticent to say too much about it...

All of the things you've described I get...I was at that very crossroad too.

It's always an individual thing in knowing WHEN...so I'm afraid that only you will be able to answer that one.  I know what an effect that drug has....it was the toughest one for me...and changed me as a person too....into something that neither me or my wife recognized....

I was actually a monster on it....I went from Dr. Jekyll to Mr. Hyde...it wasn't pretty...and I'm not proud. It's just a very tough drug for some of us to handle.  I admire the folks that can swallow it and handle its effect well.  It was kryptonite for me.

Here's a link to one of my stories that might help you...you might see something in there for you to hold onto..

Hang on tight, Vicki:)

http://csn.cancer.org/node/256910#comment-1352424

-Craig

P.S. I had just gotten done with reading this story when I checked in and saw your post....true story.

Vickilg's picture
Vickilg
Posts: 281
Joined: Jan 2011

Takes me to a really dark place.   I cannot even function.   It leaves me very depressed and not like myself at all. 

jen2012
Posts: 1607
Joined: Aug 2012

Im sorry vicki. I wish we could help make things easier for you. Can they give you an antidepressant or something to help? Medical marijuana?

jen2012
Posts: 1607
Joined: Aug 2012

Oops

Sundanceh's picture
Sundanceh
Posts: 4408
Joined: Jun 2009

Did for me too...everything you said...

Saw Jen's reply about meds.....my doc offered me Paxil, but I only had two doses left, so I passed on it. But, perhaps that might help when you speak with them.

Med cannibis can be a game changer too...it medicates the body more and relaxes the mind by numbing the physical pain that you are feeling...provides a little solace that can temporarily help you engage during chemo treatments and allowing a couple of hours here - a couple there, so that you could be with your husband to watch tv or sit together.

I know that hurt you feel...and it is a tough one for sure.  And I so wish I could ease that pain for you. 

You've fought so hard to get yourself back in position to try and make a stand, Vicki...I don't know why this drug reacts so differently for some than others....

We all continue to want the best for you!

 

janderson1964
Posts: 2215
Joined: Oct 2011

Yea it is rouvh stuff. I did Oxaliplatin the first time and handled it well. I did 10 rounds of Irinotecan out of a scheduled 12 after my first reccurence and then stopped. It was my choice since I had surgery and my follow up scans were clean. I did 12 rounds of irinotecan last year after my second recurrence. I thought ebout quitting again but my boss convinced me to finish. I remember not being able to look at myself in the mirror and being almost in tears wishing it was over in the last few rounds.Pain killers helped me to relax and deal with the stomach pain although that might influenced my state of mind negatively. Who knows.

Dyanclark's picture
Dyanclark
Posts: 296
Joined: Apr 2012

My husband had a hard time on this treatment also.   What the Dr. did for my husband was decrease the dose by 25mg it made a big difference.   I dont know if this is possible for you, but I think it is worth asking. 

KissYell Hang in there, Dyan

geotina's picture
geotina
Posts: 2120
Joined: Oct 2009

I relly can't add anything more than what everyone else says.  This drug was truly awful for George.  George was also not himself.  Sometimes a mean streak would come out.  Folfox was a breeze for him compared to this one.  Just hang in there the best you can.  Don't make any rushed decisions, think it through.  You could try asking your onc to lower the dosage.  Let them know how awful your quality of life is.  George also had terrible fatigue.  Wishing you the best...

Tina

PhillieG's picture
PhillieG
Posts: 4907
Joined: May 2005

I'm not exactly sure what to say or how to say it but I'll try. I started on Irinotecan along with Erbitux sometime in 2005-2006 and have been on it 85% of the time since then. I've had a few times when I was just on Erbitux, mainly because the Irinotecan was getting to me.

I started out having intense stomach cramps that could literally stop me in my tracks. The pain was bad but just as suddenly as they appeared they stopped. That would last about 5 days, sometimes a bit longer, then I'd feel fine. I would get the Erbitux rash but that subsided also after the first week. I later discovered that when I first went on Irinotecan I was nauseous so my Onc suggested we up the premeds so I did it. I put up with it all for a few years (3-4?). Then one summer I was fed up with the cramps so we thought lets try just doing Erbitux so that's what I did. It was a great summer! Of course, all along I've had slow-growing lung mets so at the end of my "break" I had a scan which showed some growth and then I had my yearly RFA

After the RFA I went back to the combo of Irinotecan along with Erbitux BUT I had found out that the premeds, while helping me feel less nauseous also made me constipated which made the cramps worse so I asked if we could lower the dose of the premeds which we did. I've been doing that ever since and the cramps are basically non-existent and I use TCM (Totally Cool Marijuana) which is the most effective anti-nausea med out there that I've found.

The message I hope I'm conveying is that YES, while the Irinotecan can really suck there often are ways to tweak the drugs and make the side effects minimal. Also, I've been on those meds a long time. Almost the entire time I've worked, been a very good Dad and an OK husband (I can't do it all...) and the drugs kept chipping away at my lung mets. Now I'm standing on the edge of a change...I appear to have one lymph node that has cancer in it which will be irradiated in roughly one week (3, 20 min treatments) and if that goes as expected I may have nothing on the radar. I'm not doing the NED thing nor entertaining the idea of being "cured". What I'm hoping for is a nice break from chemo after over 9 years in the trenches.

Ever since I was one month into my treatment back in March of 2004, new therapies were becoming available to me. Avastin, Erbitux, and now this higher dose/more targeted radiation... Was the long journey worth it? For ME my journey was worth it but trust me, I felt like throwing in the towel on more than one occasion and I have little doubt that I'll have those feelings again at some point but they passed for me and things were manageable. Throughout my journey I've seen a therapist who has helped me tremendously.

Could you wind up in a similar situation at some point? Why not YOU? I'm no one special by any means. I CAN put up with a lot of crap which is fairly evident by my being a constant contributor to this forum :-) but I'm tenacious and try to maintain a good attitude. One thing I learned early on. Cancer gave me "New Normals" all the time and continues to do so. Do I miss the pre-cancer Phil? Yes, at times I do miss him but have ALL of the New Normals been bad? No, not at all. I've even found positive things that I really doubt I would have discover without cancer. We are dealt a hand of cards in life. It's really not about being dealt a Good Hand but more importantly it's about playing a Bad Hand Well...
Hang in there Vicki, try to see the bigger picture when you can. Vent when you need to, no one (should) expect you to be cheerful all the time. Don't put that pressure on yourself either.
Hugs...
-phil

Subscribe to Comments for "Irrotecan"